Dabigatran associated with higher incidence of major bleeding vs. warfarin
A study of Medicare beneficiaries suggests the anticoagulant medication dabigatran should be prescribed with caution because it appears to be associated with a higher incidence of major bleeding and a higher risk of gastrointestinal bleeding but a lower risk of intracranial hemorrhage than warfarin, according to a report published online by JAMA Internal Medicine.
Dabigatran etexilate mesylate was approved by the U.S. Food and Drug Administration (FDA) in 2010 to prevent stroke and embolism (blood clots) in patients with nonvalvular atrial fibrillation (AF, abnormal heartbeat) based on the results of a trial. The trial did not find difference in major bleeding between dabigatran and warfarin, but dabigatran was better than warfarin at preventing stroke. Since then, the FDA has gotten reports of severe dabigatran-related bleeding. It remains unclear whether the use of dabigatran leads to more bleeding compared to warfarin, according to background information provided in the article.
Researchers Inmaculada Hernandez, Pharm.D., of the University of Pittsburgh, and colleagues compared the risk of bleeding associated with dabigatran and warfarin by analyzing Medicare data for patients newly diagnosed with AF in from October 2010 to 2011. Patients were followed up until anticoagulant use was discontinued or switched, the patient died or through December 2011. The study included 1,302 dabigatran users and 8,102 warfarin users.
The study results indicate the incidence of major bleeding was 9 percent for the dabigatran group and 5.9 percent for the warfarin group. The risk of intracranial hemorrhage was higher among warfarin users but otherwise dabigatran was consistently associated with an increased risk of major bleeding and gastrointestinal hemorrhage for all the subgroups analyzed of high-risk patients, including those 75 years or older, African Americans, those patients with chronic kidney disease and those with more than seven coexisting illnesses.
The risk of major bleeding was appeared especially high for African Americans and patients with chronic kidney disease.
"To the best of our knowledge, our study is the first to compare the safety profile of dabigatran and warfarin using a nationally representative sample of Medicare beneficiaries. We found that in the real-world clinical practice, after adjusting for patient clinical and demographic characteristics, dabigatran was associated with a higher incidence of major bleeding regardless of the anatomical site; in addition dabigatran was associated with a higher risk of gastrointestinal bleeding but a lower risk of intracranial hemorrhage than warfarin. ... Before more evidence is available, dabigatran should be prescribed with caution in high-risk patients," the study concludes.
Editor's Note: The Importance of Postapproval Data for Dabigatran
In a related editor's note, JAMA Internal Medicine Editor-in-Chief Rita F. Redberg, M.D., of the University of California, San Francisco, writes: "Hernandez et al give us cause for concern because it appears that the bleeding risk for dabigatran is higher than for warfarin and significantly greater than originally appeared at the time of the FDA approval. These data conflict with the recent Mini-Sentinel analysis from the FDA. The authors note the FDA failed to adjust for differences in patient characteristics, which would bias the results. This study reminds us of the importance of postmarketing data and of having adequate data on risks and benefits to advise our patients accurately."
(JAMA Intern Med. Published online November 3, 2014. doi:10.1001/jamainternmed.2014.5398. Available pre-embargo to the media at http://media.jamanetwork.com.)
Editor's Note: This study was supported by a grant from the Commonwealth Foundation and Agency for Healthcare Research and Quality. Please see the article for additional information, including other authors, author contributions and affiliations, financial disclosures, funding and support, etc.
Media Advisory: To contact corresponding author Yuting Zhang, Ph.D., call Allison Hydzik at 412-647-9975 or email [email protected]